A Case Report of Pyrazinamide-Induced Hepatitis Complicated by Obstructive Hydrocephalus Secondary to Tubercular Meningitis in Pediatric Patient

Latha Gowda Shamanur

Department of Pediatrics, SS Institute of Medical Sciences and Research Centre, Davangere-577004, Karnataka, India.

Chandrasekhar Gouli

Department of Pediatrics, SS Institute of Medical Sciences and Research Centre, Davangere-577004, Karnataka, India.

Jammula Mounika *

Department of Pharmacy Practice, Bapuji Pharmacy College, Shamanur Road, SS Layout, Davanagere - 577004, Karnataka, India.

Swathi M

Department of Pharmacy Practice, Bapuji Pharmacy College, Shamanur Road, SS Layout, Davanagere - 577004, Karnataka, India.

*Author to whom correspondence should be addressed.


Abstract

This case report focuses on a pediatric patient with obstructive hydrocephalus secondary to tubercular meningitis, complicated by pyrazinamide-induced hepatitis. The elevated dosages of essential antituberculosis agents for pediatric use, recommended by the World Health Organization, raise concerns about heightened hepatotoxicity risk. Drug-induced liver injury (DILI) from anti-tuberculosis drugs is defined as hepatic injury, due to anti-tuberculosis drugs as suggested by the international DILI Expert Working Group and American Thoracic society and recent evidence questions the safety profile of pyrazinamide compared to earlier perceptions. The main objective of our study was to identify the anti tubercular drug that caused hepatitis. The patient, a 10-month-old with a history of obstructive hydrocephalus due to TB meningitis, was started with anti tubercular therapy for which the baby was presented with yellowish discoloration of both eyes after 15 days of starting anti tubercular therapy. Clinical and diagnostic findings, including head to toe examination, Cerebrospinal fluid (CSF) analysis, neurosonogram, Contrast enhanced magnetic resonance imaging (CEMRI) of the brain, and abdominal ultrasound, were detailed. Laboratory investigations revealed abnormal liver function and increased inflammatory markers. Identification of pyrazinamide as the specific hepatotoxic agent was established through dechallenge and rechallenge assessments. The patient's management plan was modified to incorporate non-tubercular medications. Adjustments to the treatment regimen, including the discontinuation of pyrazinamide, were executed, resulting in an extension of isoniazid and rifampicin therapy for 9 months. The case highlights the need for a multidisciplinary approach, individualized treatment plans, and close monitoring in pediatric tuberculosis cases, particularly considering neurological and hepatic complications. Further research and awareness are crucial for refining treatment guidelines and improving overall care.

Keywords: Tubercular meningitis, pyrazinamide, drug induced liver injury, treatment regimen


How to Cite

Shamanur, L. G., Gouli , C., Mounika , J., & Swathi M. (2024). A Case Report of Pyrazinamide-Induced Hepatitis Complicated by Obstructive Hydrocephalus Secondary to Tubercular Meningitis in Pediatric Patient. Asian Journal of Case Reports in Medicine and Health, 7(1), 58–63. Retrieved from https://journalajcrmh.com/index.php/AJCRMH/article/view/187

Downloads

Download data is not yet available.

References

Donald PR. Antituberculosis drug-induced hepatotoxicity in children. Pediatric reports. 2011;3(2):e16.

Hussain Z, Zhu J, Ma X. Metabolism and hepatotoxicity of pyrazinamide, an antituberculosis drug. Drug Metabolism and Disposition. 2021;49(8): 679-82.

Sultan MA, Asim H. Anti-Tuberculosis Therapy induced liver injury in children. Annals of Punjab Medical College (APMC). 2018;12(2):103-8.

Shah PR, Sajan C, Mistry M. Antituberculosis drug induced hepatitis: A case-report. Indian Journal of Pharmacy Practice. 2022;15(2).

Kumar A, Singh M, Singhal KC, Bansal AK. Level of hepatic enzymes and serum zinc and copper at start of Anti-tubercular treatment (ATT) and a onset of hepatitis induced by ATT. Journal of Pharmacovigilance & Drug Safety. 2023;20 (1):6-9.

Sanchez-Codez M, Hunt WG, Watson J, Mejias A. Hepatitis in children with tuberculosis: a case report and review of the literature. BMC Pulmonary Medicine. 2020;20:1-4.

Ruslami R, Gafar F, Yunivita V, Parwati I, Ganiem AR, Aarnoutse RE, Wilffert B, Alffenaar JW, Nataprawira HM. Pharmacokinetics and safety/tolerability of isoniazid, rifampicin and pyrazinamide in children and adolescents treated for tuberculous meningitis. Archives of Disease in Childhood. 2022;107(1):70-7.

Devarbhavi H. Antituberculous drug-induced liver injury: current perspective. Tropical Gastroenterology. 2011;32(3): 167-74.

Chen RH, Michael T, Kuhlin J, Schön T, Stocker S, Alffenaar JW. Is there a need to optimise pyrazinamide doses in patients with tuberculosis? A Systematic Review. International Journal of Antimicrobial Agents. 2023;106914.

Wang YC, Chen KH, Chen YL, Lin SW, Liu WD, Wang JT, Hung CC. Pyrazinamide related prolonged drug-induced liver injury: A case report. Medicine. 2022;101 (39):e30955.